The stimulants can force the body temperature to rise to lethal levels, the heart to stop without warning and the muscles in the body to "cook themselves" leading to organ failure.
Schoolchildren are also suffering paranoia and psychosis as a result of smoking cannabis-type stimulants, a senior Glasgow medic told the Evening Times.
Staff in the city's accident and emergency departments are struggling to treat a rising number of young people who fall ill after consuming "legal highs" - known as new psychoactive substances (NPS) - because they contain unknown and deadly chemicals.
But despite the risks, and a number of high-profile deaths, Dr Richard Stevenson, a specialist in emergency medicine based at Glasgow Royal Infirmary, said the numbers gambling their lives on these drugs continues to rise.
He said: "Typically, these drugs make you feel more energetic, your body temperature rises and you begin to feel agitated - it is vicious cycle.
"You will be very hot to the touch and that is a danger sign.
"You could then collapse through lack of fluids or the heart can stop without warning.
"If you survive this bit, your muscles will cook themselves and break down, releasing protein into your bloodstream which blocks the kidneys and causes them to fail.
"So you will end up on dialysis.
"The liver also gets damaged from the heat and some people end up with long-term liver failure.
He added: "We are also seeing the physiatric effects of these drugs.
"Synthetic cannabis-type agents are linked to intense paranoia and psychosis.
"This is a massive problem for Glasgow just now and there is evidence to suggest it is being consumed in schools."
Dr Stevenson said drug users are being reduced to confused or even "catatonic" states and added: "These young people are being found in alleyways, getting knocked down and falling off heights.
"This is a particular danger for vulnerable young women."
We reported last week how criminals are adding unknown chemicals, manufactured in labs as far afield as China, to drugs to bypass existing laws.
But police say those who take drugs marketed as known pills or powder, such as ecstasy, are also dicing with death as drug manufacturers use cheap and toxic compounds to boost their profit margins.
Helen Henderson, 19, died on April 13 after a house party in Renfrew. Police believe she may have taken mephedrone or MCAT, a class B drug banned after becoming a popular legal high.
Her death came two months after 17-year-old Regane MacColl from Clydebank collapsed in Glasgow's Arches nightclub after taking a Mortal Kombat ecstasy-type tablet.
Dr Stevenson said an increasing number of young people who are rushed to A&E don't know what they have taken and neither do medical staff.
Even if they think they have taken a named street drug, doctors are finding they have been mixed with new toxins which they don't have medical knowledge off.
He said: "This is happening more and more.
"We are not just looking at one substance here.
"There are a whole range that attack various systems in the body.
"And people are dying before they get here."
Even if someone does get to hospital in time, Dr Stevenson said staff face an increasing challenge to treat them.
He added: "We are treating the symptoms of the these new drugs rather than being able to give direct treatment for the drug.
"I can run a drugs test on someone and it comes back clear. But I know this person has taken drugs.
"The tests check for five known substances - cocaine, cannabis, heroin, Valium and speed."
A change in drug-taking habits is also causing concern.
The doctor said more people are consuming them at house parties where they are mixing drugs and also drinking to excess.
He added: "There has been a shift from the so called 'clubbing' drug culture, where people might collapse in nightclubs, to teenagers and people in their 20s taking these drugs at house parties.
"This is an added danger because you don't have club staff looking out for their welfare.
"Also, people are more likely to drink or take drugs to excess or mix both in a party environment."
He explained: "Of the main drug types you have is the 'dance' type drugs, like ecstasy. These make you feel like you have more energy and you become more empathetic towards your friends.
"Stimulants like cocaine also give you more energy and, worryingly hallucinogens like Ketamine and LSD are starting to make a come back.
"New legal highs try to mimic these drugs but they are having unknown effects.
"We don't know how long they act in the body, what systems the affect and the levels of toxicity."
NHS Greater Glasgow and Clyde does not currently collate figures for those who fall ill after taking "legal highs" but the board say there are plans in place to change this.
Dr Stevenson added that staff are dealing with the direct effects of the drugs - poisonings and falls - as well as the knock-on effects - violence and assaults - almost every weekend.
The medic said: "I cannot stress how dangerous these drugs are.
"You can never be sure what you are taking and how it will effect your body.
"Don't take the risk."